Information: Parkinson's Disease and Hair Loss (Alopecia)
Posted 08 January 2008 - 10:37 AM
Kathrynne Holden, MS, RD
Copyright 2008, Five Star Living, Inc.
A number of people have written to "Ask the Parkinson Dietitian"
reporting that their hair began thinning and falling out, and wondering
why it occurs. It's not widely realized that some medications, including
some of the Parkinson medications, have alopecia (hair loss) as a rare,
but possible, side effect.
Researchers discovered years ago that the agonists bromocriptine
and pergolide, and the dopamine precursor, levodopa, caused hair loss in a
few people.1,2,3,4 Now, a more recent article, published in the journal
"Neurology," describes hair loss in two women with Parkinson's disease
(PD) who used the agonists pramipexole and ropinerole.5
One woman, age 66, had been taking amantadine, and later added
pramipexole. Two months after beginning the pramipexole regimen, she began
to experience hair loss. After tests for thyroid function, nutrient
deficiencies, and other possible causes turned out negative, the
pramipexole was discontinued and ropinerole was substituted. The hair
thinning stopped, and new hair growth began in about four weeks.
The second woman, age 68, had been using selegiline and amantadine
successfully, and later pramipexole was added. Twelve months after
beginning use of pramipexole, which had recently been increased to 3.5 mg
per day, she began to notice hair loss. She also switched from pramipexole
to ropinerole, but in her case the hair loss continued. She then
discontinued ropinerole, switching to carbidopa/levodopa. The hair
thinning stopped, and gradually her hair began to regrow, but did not
completely grow back.
The study notes that both women were being treated with amantadine
as well as the agonists, and speculates that the combination of amantadine
and agonists could be the cause of the hair loss.
Causes of alopecia
If you notice hair thinning, you should be aware that there are
many possible causes besides Parkinson medications.
1. Nutrient deficiencies: extreme deficiencies of biotin,
pantothenic acid, iron , and/or zinc can result in hair loss.
Malnutrition, and lack of protein can also be causes.
2. Too much vitamin A or vitamin E can lead to hair loss.
3. Medications (the following is a partial list of other
medications that, rarely, can lead to alopecia):
Levodopa (Sinemet, Madopar, Dopar, Larodopa, Syndopa, etc.)
Agonists (pergolide, pramipexole, ropinerole, bromocriptine
Amantadine ? possibly
Cholesterol-lowering drugs - clofibrate, gemfibrozil
Ulcer drugs - cimetidine, ranitidine, famotidine
Anticoagulents - warfarin, heparin
Antigout medications - Allopurinol
Antiarthritics - auranofin, indomethacin, naproxen,
Antihypertensive - lisinopril; Beta blocker drugs -
atenolol, metoprolol, nadolol, propranolol, timolol
Drugs derived from vitamin-A - isotretinoin, etretinate
Anticonvulsants - trimethadione
Antidepressants - tricyclics, amphetamines; bupropion,
Antithyroid agents - carbimazole, Iodine, thiocyanate,
Also - blood thinners, male hormones (anabolic steroids)
5. Hormonal changes
6. Thyroid disease, both underactive and overactive
8. Pressure on the scalp from hats, caps, wigs or tightly-pulled
9. A fever of 103 degrees Fahrenheit or more may result in hair
loss weeks later.
10. Cancer treatments.
11. Seborrheic dermatitis (sometimes occurs among people with PD)
If you, or someone you know, has noticed hair thinning, consider
the above possibilities. Having more than one of the conditions increases
the likelihood of hair loss; for example, thyroid disease, stress, low
serum iron levels, and use of one or more of the above listed medications
makes it more likely that hair loss could occur.
Can alopecia be treated?
Most cases of hair loss can be reversed. However, treatment for
alopecia will depend on its cause; for this, you should see a
dermatologist, who can determine why the hair thinning has occurred and
can recommend the appropriate treatment, whether dietary, stress, thyroid,
medication, or other condition is the cause.
If the cause is seborrheic dermatitis, a dermatologist may suggest
a special shampoo or other cleanser. If the cause appears to be Parkinson
medications, however, then you must also discuss this with your
neurologist. Your doctor may be able to recommend a different medication
or combination of medications, particularly if you are using amantadine
along with an agonist. The important thing is to get a correct diagnosis
of the cause of the hair loss, and seek the treatment that will best
address this cause.
(The above article may not be reproduced in any form except with
permission from the author.)
1. Fabre N, et al.: Alopecia: an adverse effect of bromocriptine. Clin
Neuropharmacol. 1993; 16:266-268.
2. Blum I, Leiba S: Increased hair loss as a side effect of bromocriptine
treatment. N Engl J Med. 1980; 303:1418.
3. Marshall A, Williams MJ. Alopecia and levodopa. BMJ. 197; 2:47.
4. Factor SA et al.: Parkinson's disease: an open label trial of pergolide
in patients failing bromocriptine therapy. J Neurol Neurosurg Psychiatry.
5. Tabamo RE, Di Rocco A. Alopecia induced by dopamine agonists. Neurology
2002 Mar 12;58(5):829-30.
6. Martignoni E, Godi L, Pacchetti C, Berardesca E, Vignoli GP, Albani G,
Mancini F, Nappi G. Is seborrhea a sign of autonomic impairment in
Parkinson's disease? J Neural Transm. 1997;104(11-12):1295-304.
7. Rushton DH. Nutritional factors and hair loss. Clin Exp Dermatol. 2002
Kathrynne Holden, MS
For a Parkinson Tip of the Day visit:
<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users